Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 10, NWS Missoula, MT

September 2, 20204 counties in Montana

NWS Missoula, MT issued this wind advisory at Sep 2, 2020, 11:13 AM MDT for 4 counties in Montana. It took effect at Sep 2, 2020, 2:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 11:13 AM MDT (17:13 UTC)
In effect from
Sep 2, 2020, 2:00 PM MDT
Expired
Sep 2, 2020, 8:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS75 KMSO 021713
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1113 AM MDT Wed Sep 2 2020

MTZ007-030200-
/O.NEW.KMSO.WI.Y.0010.200902T2000Z-200903T0200Z/
Butte/Blackfoot Region-
1113 AM MDT Wed Sep 2 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles may find it difficult traveling along 
  Interstate 90 from Butte to Deer Lodge due to westerly 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
737 
WWUS75 KMSO 030137
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
737 PM MDT Wed Sep 2 2020

MTZ007-030245-
/O.EXP.KMSO.WI.Y.0010.000000T0000Z-200903T0200Z/
Butte/Blackfoot Region-
737 PM MDT Wed Sep 2 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Though still breezy, winds will continue to decrease over the next
hour.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 2, 4:31 AM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 2, 4:31 AM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
431 AM MDT Wed Sep 2 2020

.DISCUSSION...

A weak trough of low pressure moving out over the Canada plains
will graze the Continental Divide in northwest Montana today. In
addition to increased cloudiness over the Glacier Park Region,
the nearby trough will create gusty winds across much of the
Northern Rockies. Wind gusts in the 25-35 mph range will be common
across western Montana late this afternoon through early evening,
with slightly lower gust potential for north central Idaho during
this time. Afternoon temperatures today will be fairly similar to
Tuesday at lower elevations.

Warm and dry conditions will develop across the Northern Rockies
Thursday to Friday, as the Four Corners high pressure attempts to
redevelop one last time this season. Friday afternoon temperatures
will likely warm to the 85-100 degree range for most low
elevation locales.

A dry cold front is anticipated to sweep across the Northern
Rockies sometime on Saturday, however model guidances have been
delaying the cold frontal passage from Saturday afternoon to
Saturday late evening. One consequence of a delayed front is that
daytime temperatures will warm back to the 85-100 degree range
once again for low elevations. A tightening pressure gradient
ahead of the front may provide enough wind and instability for
area wildfire potential to increase during the afternoon and
evening hours.

Pretty much all available model guidances suggest that the Four
Corners high pressure will be quickly squashed in favor of a ridge
of over the Gulf of Alaska. This transition is expected to shift
flow aloft over the Northern Rockies to the relatively cool
northerly direction. Some of the global models and their ensembles
depict a trough of low pressure deepening within the northerly
flow aloft and intensifying along the Continental Divide. Light
snow accumulations down to at least 6000 feet appears quite
plausible over the Continental Divide (Glacier Park Region and
Bob Marshall Wilderness) late Monday evening. Also, the strong
surface pressure gradient over the Divide would likely introduce
gusty east and northeast winds across western Montana late Sunday
night through Monday.

The possibilities of what occurs over the Northern Rockies Tuesday
onward next week are quite vast. Some model guidances suggest that
very warm high pressure will redevelop and head back to the Four
Corners region by the end of next week. Other guidances depict a
slower progression of our cold trough southward, as well as some
intensification over the eastern Great Basin (which would keep the
high pressure ridge along the west US coast. Our current forecast
favors west coast ridge development, with daytime temperatures
quickly warming back to near or above seasonal averages by late
next week.

&&

.AVIATION...VFR conditions will be in store for all terminals
today. Strong west winds are also in the forecast for all
terminals today due to anomalously strong flow over west central
Montana at roughly 9 to 10K feet MSL. These winds will start late
morning, peak mid- afternoon, and dissipate after 03/0300z. KMSO
and KBTM will see the strongest gusts, with gusts up to 30 knots
possible at KBTM

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.